What is CELEBREX?
CELEBREX is a nonsteroidal anti-inflammatory and anti-rheumatic used to relieve pain associated with osteoarthritis and ankylosing spondylitis. For rheumatoid arthritis, it is used to relieve joint pain and swelling. CELEBREX is also used to relieve short-term pain after orthopaedic (bone and joint) surgery (NOT open heart surgery), dental extraction, and sprains (maximum use 7 days).
What does CELEBREX do?
CELEBREX (celecoxib), as a nonsteroidal anti-inflammatory and anti-rheumatic, can reduce the type of prostaglandins (chemicals) produced by your body, which cause joint swelling, redness and pain. At prescribed doses, CELEBREX does not affect the type of prostaglandins that helps maintain the protective layer of the stomach, and reduces the chances of bleeding from the stomach.
CELEBREX does NOT cure your illness or prevent it from getting worse. CELEBREX can only relieve pain and reduce swelling as long as you continue to take it.
What are the ingredients in CELEBREX?
CELEBREX is available in 100 mg and 200 mg capsules with celecoxib as the active ingredient.
Other nonmedicinal ingredients include: croscarmellose sodium, ferric oxide edible ink (E172) (200 mg capsules), gelatin, indigotine edible ink (E132) (100 mg capsules), lactose monohydrate, magnesium stearate, povidone, sodium lauryl sulphate, titanium dioxide (E171).
How do I store CELEBREX?
- Store CELEBREX at room temperature, between 15°–30°C
- Do NOT keep outdated medicine or medicine no longer needed. Any outdated or unused medicine should be returned to your pharmacist
- Keep out of reach of children
Learn More: Taking this medication >
How do I take CELEBREX?
CELEBREX is only for use by patients 18 years of age and older. CELEBREX may be taken with or without food.
Maximum Dose (per day)
Maximum Duration of Treatment (days)
Osteoarthritis (18 years of age and older)
200 mg once a day or 100 mg twice a day
Rheumatoid Arthritis (18 years of age and older)
100 mg twice a day
Ankylosing Spondylitis (18 years of age and older)
200 mg once a day or 100 mg twice a day
Pain (18 years of age and older)
400 mg on first day, then 200 mg once a day
Take CELEBREX only as directed by your health care provider. Do NOT take more of it, do NOT take it more often, and do NOT take it for a longer period of time than your health care provider recommended. If possible, you should take the lowest dose of this medication for the shortest time period. Taking too much CELEBREX may increase your chances of unwanted and sometimes dangerous side effects, especially if you are elderly, have other diseases or take other medications.
If you will be using CELEBREX for more than 7 days, see your health care provider regularly to discuss whether this medicine is working for you and if it is causing you any unwanted effects.
This medication has been prescribed specifically for you. Do NOT give it to anyone else. It may harm them, even if their symptoms seem to be similar to yours.
CELEBREX is NOT recommended for patients under 18 year of age since safety and effectiveness have NOT been established.
What if I miss a dose?
If you happen to miss a dose, take the dose you missed as soon as you remember, then take the next dose at the scheduled time.
What should I do in case of an overdose?
If you take more than the prescribed dose, contact your health care provider immediately. For management of a suspected drug overdose, contact your regional Poison Control Centre.
Is there anything I should know before taking CELEBREX?
BEFORE you use CELEBREX, talk to your healthcare provider if you have any of the following:
- Disease of the heart or blood vessels (also called cardiovascular disease, including uncontrolled high blood pressure, congestive heart failure, established ischemic heart disease, or peripheral arterial disease)
- Risk factors for cardiovascular disease (see above) such as high blood pressure, abnormally high levels of fat (cholesterol, triglycerides) in your blood
- Diabetes mellitus or on a low sugar diet
- Poor circulation to your extremities
- Smoker or ex-smoker
- Kidney disease or urine problems
- Previous ulcer or bleeding from the stomach or gut
- Previous bleeding in the brain
- Bleeding problems
- Family history of allergy to sulfonamide drugs
- Family history of allergy to NSAIDs, such as acetylsalicylic acid (ASA), celecoxib, diclofenac, diflunisal, etodolac, fenoprofen, flurbiprofen, ibuprofen, indomethacin, ketoprofen, ketorolac, mefenamic acid, meloxicam, nabumetone, naproxen, oxaprozin, piroxicam, rofecoxib, sulindac, tenoxicam, tiaprofenic acid, tolmetin, or valdecoxib (NOT a complete list)
- Family history of asthma, nasal polyp, long-term swelling of the sinus (chronic sinusitis) or hives
- Gastrointestinal problems (problems with your stomach and/or intestine)
- Current pregnancy
- Any other medical problem
Fertility may be decreased. The use of CELEBREX is not recommended in women who have difficulty conceiving.
Also, before taking this medication, tell your healthcare provider if you are planning to get pregnant.
While taking this medication:
- tell any other doctor, dentist, pharmacist or other healthcare professional that you see, that you are taking this medication, especially if you are planning to have heart surgery
- do NOT drink alcoholic beverages while taking this medication because you will be more likely to develop stomach problems
- If you have cardiovascular disease or risks for cardiovascular disease, your doctor will periodically re-evaluate whether you should continue treatment with CELEBREX. Patients with these conditions should not receive doses of CELEBREX higher than 200 mg per day.
If, at any time while taking CELEBREX you experience any signs or symptoms of problems with your heart or blood vessels such as chest pain, shortness of breath, weakness, or slurring of speech, seek emergency medical treatment immediately.
Can I take CELEBREX with other medications?
You should ensure that your doctor and pharmacist know all the medicines you are taking, prescription and non-prescription, such as any of the following (Note: this is not a complete list):
- Acetylsalicylic acid (ASA) or other NSAIDs (e.g. diclofenac, ibuprofen, indomethacin, ketorolac, meloxicam, naproxen)
- Antacids or proton pump inhibitors (omeprazole)
- Antidepressants (selective serotonin receptor uptake inhibitors (SSRIs) e.g. citalopram, paroxetine, fluoxetine, sertraline)
- Blood pressure medications, such as ACE (angiotensin converting enzyme) inhibitors (e.g. enalapril, lisinopril, perindopril, ramipril), ARBs (angiotensin II receptor blockers) (e.g. candesartan, irbesartan, losartan, valsartan), beta blockers (e.g. metoprolol)
- Blood thinners (to prevent blood clots), such as warfarin, apixaban, rivaroxaban, dabigatran, ASA, clopidogrel
- Corticosteroids (including glucocorticoids) e.g. prednisone
- Diuretics such as furosemide, hydrochlorothiazide
- Dextromethorphan (found in some cough medications)
Using CELEBREX with a blood thinner such as warfarin increases the risk of bleeding, which can be fatal, especially in older patients.
Your healthcare provider may prescribe low dose ASA (acetylsalicylic acid) as a blood thinner for the prevention of having a heart attack or stroke while you are taking CELEBREX. Take only the amount of ASA prescribed by your healthcare provider. You are more likely to upset or damage your stomach if you take both CELEBREX and ASA than if you take CELEBREX alone.
Learn More: Safety information >
Can CELEBREX cause any side effects?
You may experience side effects with the use of CELEBREX.
CELEBREX may cause some side effects, especially if used for a long time or in large doses. When these side effects occur, you may require medical attention. Report all symptoms or side effects to your healthcare provider.
CELEBREX may cause you to become drowsy or tired. Be careful about driving or participating in activities that require you to be alert. If you become drowsy, dizzy or light-headed after taking CELEBREX, do NOT drive or operate machinery.
CELEBREX may cause you to become more sensitive to sunlight. Any exposure to sunlight or sunlamps may cause sunburn, skin blisters, skin rash, redness, itching or discolouration, or vision changes. If you have a reaction from the sun, check with your healthcare provider.
CELEBREX can cause abnormal laboratory test results. Your doctor will decide when to perform laboratory tests and will interpret the results. They may check kidney function, liver function, amount of blood cells and other functions.
Your doctor may decide when to measure the amount of your amniotic fluid during pregnancy.
Check with your healthcare provider IMMEDIATELY if you develop chills, fever, muscle aches or pains, or if other flu-like symptoms occur, especially if they occur before or together with a skin rash. These symptoms may be the first signs of a SERIOUS ALLERGIC REACTION to this medication.
If you experience any of the following, STOP taking the drug and get emergency medical attention IMMEDIATELY:
- Bloody or black tarry stools
- Shortness of breath, wheezing, any trouble breathing or chest tightness
- Skin rash, hives, swelling or itching
- Blurred vision or other visual disturbance
- Sudden severe headache or worsening of headache, vomiting, dizziness, fainting, disturbance of vision or speech, or weakness or numbness in the face, arm or leg
- Change in urine (amount or colour: dark red or brown)
If you experience any of the following, STOP taking CELEBREX and talk to your healthcare provider.
- Pain or difficulty urinating
- Feet or lower leg swelling; weight gain
- Vomiting or persistent indigestion, nausea, stomach pain or diarrhea
- Yellow discolouration of the skin or eyes, with or without itchy skin
- Malaise, fatigue, or loss of appetite
- Headaches, stiff neck
- Mental confusion or depression
- Dizziness or light-headedness
- Hearing problems
- Pneumonitis (symptoms include trouble breathing, dry cough, tiredness)
This is not a complete list of side effects. If you develop any other symptoms while taking CELEBREX, see your healthcare provider.
Are there any serious warnings or precautions that I should know about?
Serious Warnings and Precautions:
If you have, or previously had, any of the following medical conditions, see your healthcare provider to discuss treatment options to consider before taking CELEBREX:
- Heart Attack or Angina
- Stroke or Mini-stroke
- Loss of Vision
- Congestive Heart Failure
- Loss of vision
- Current Pregnancy (less than 28 weeks)
- Ulcer or bleeding from the gut
Also consult your healthcare provider if you are taking a dose of CELEBREX which is higher than 200mg per day or if you have been taking CELEBREX regularly for over 18 months. Patients in this situation have an increased risk of a serious cardiovascular side effect such as the ones described above.
When should CELEBREX not be used?
Do not take CELEBREX if you have any of the following medical conditions:
- Heart bypass surgery (planning to have or recently had)
- Severe, uncontrolled heart failure
- Allergy to celecoxib or any of the other ingredients in CELEBREX
- Allergy to sulfonamide drugs
- Allergy to ASA (Acetylsalicylic Acid)
- Allergy to NSAIDs (Nonsteroidal Anti-Inflammatory Drugs)
- Pregnancy of more than 28 weeks (in your third trimester)
- Currently breastfeeding (or planning to breastfeed)
- Ulcer (active)
- Bleeding from the stomach or gut (active)
- Bleeding in the brain or other bleeding disorders
- Inflammatory bowel disease (Crohn’s Disease or Ulcerative Colitis)
- Liver disease (active or severe)
- Kidney disease (severe or worsening)
- High potassium in the blood
CELEBREX is NOT recommended for patients under 18 year of age since safety and effectiveness of CELEBREX have NOT been established.
Patients who took a drug in the same class as CELEBREX after a type of heart surgery (coronary artery bypass grafting, CABG) were more likely to have heart attacks, strokes, blood clots in the leg(s) or lung(s), and infections or other complications than those who did NOT take that drug.
Exclusive CELEBREX doctor discussion guide!
Be prepared for your next doctor’s appointment and get information about CELEBREX.